Mississippi, 2020Hail and Damaging Winds in Mississippi, February 5, 2020
February 5, 2020 · NWS MEG · 6 events in 3 counties and zones
A moist and unstable airmass was in place south of a stalled front across North Mississippi. A surface low tracking northeast along the front and an upper-level disturbance moving through the region helped to produce some severe weather across Northeast Mississippi with a few reports of damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist and unstable airmass was in place south of a stalled front across North Mississippi. A surface low tracking northeast along the front and an upper-level disturbance moving through the region helped to produce some severe weather across Northeast Mississippi with a few reports of damaging winds and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 5, 3:14 PM CST, 1 hour 6 minutes earlier.
Area forecast discussion, Feb 5, 3:14 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
314 PM CST Wed Feb 5 2020
.DISCUSSION...
Very difficult forecast for the Mid-South today. A deep trough
continues to dig across the central CONUS this afternoon, wrapping
up well into northern Mexico. Downstream of this trough, broad
southwesterly flow aloft is streaming Pacific moisture into the
Lower MS Valley. One shortwave trough is lifting across the
Arklatex and its influence is easily seen via the increasing radar
trends across the CWA. At the surface, a quasistationary front
extends from Yazoo City (MS), to Tupelo, to Tullahoma (TN). South
of this front, temperatures are near 70F with dewpoints in the
mid/upper 60s. To the north, much cooler air is locked in place
with current readings ranging from the upper 30s in northeast AR
and the MO Bootheel to the 40s and 50s across TN and north MS.
As we move through the early evening hours a surface low along the
cold front will zip northeast along the boundary. Short-term
guidance has been a bit aggressive in lifting the cold front
poleward ahead of the low and it still may occur to some degree.
The greatest severe weather threat will be confined to the area
along/south of the cold front storms will be able to root in the
boundary layer, tapping into SBCAPE near 1000 J/kg. Kinematics are
favorable for organized storms with a few embedded supercell
structures. Strong storm relative helicity in the warm sector will
promote rotating updrafts and the possibility of a few tornadoes.
These storms will also be capable of producing damaging wind and
marginally severe hail. Farther north, storms will remain more
elevated with the primary threat being small hail or perhaps gusty
winds.
Storms will exit to the east late this evening and we expect
occasional light rain for the most part for the remainder of
tonight and tomorrow. Temperatures have been lowered tomorrow to
account for cold advection, no insolation, and light
precipitation. Another challenging aspect of the forecast is the
potential for light wintry precipitation Thursday night. Cold air
aloft will overspread the area, quickly cooling the elevated warm
layer around/after 00z. While the dendritic growth zone (the -10
to -18 degree layer that favors the formation of dendrite ice
crystals) will not be saturated initially, we do expect another
wave of upper-level moisture to arrive, supporting a mix of rain
and snow in the evening. Some areas may change over to all snow
before precipitation ends, but we aren't expecting any significant
accumulations, which is usually the case where the cold air
chases the departing precipitation. The 90th percentile (worst
case) snow amounts are less than 1" area wide, with Memphis at
0.2" and areas in the TN Valley closer to 0.8". A significant
majority of the ECMWF ensemble members are on board with this
scenario as well. This forecast was played conservatively with
0.1" or less in most areas, but some areas (mainly in west TN)
could see a light dusting.
A brief dry period is expected Friday, although a few flurries
could persist into the morning. Temperatures will remain below
normal with highs in the 40s across most of the CWA. The global
models continue to show a quick-moving shortwave trough affecting
the Mid-South on Saturday. This system will suffer from limited
moisture, putting a cap on PoPs and QPF amounts. PoPs were
confined to only the Saturday period at this time. Dry weather is
anticipated again on Sunday, but we'll be right back into the rain
chances as we move into early next week.
The flow aloft will transition to quasi-zonal this weekend into
early next week as a deep low closes off over the Desert
Southwest. This trough will sit out west through Monday but is
forecast to move east early as a northern stream trough moves
across the northern Plains. The global models all indicate this
trough swinging across the Southern Plains at some point during
the middle of next week but differ on the timing by as much as 18
hours. High end chance PoPs were retained Tue-Wed to account for
this uncertainty. The global ensembles also indicate a significant
temperature variability next week so confidence remains low on the
potential for warm sector instability with this system.
MJ
&&
.AVIATION...
/18Z TAFs/
Basically a IFR or even LIFR day today with severe weather on the
horizon. Short range models show VCTS close to MEM around 21Z
today but the area of concern is TUP. Showers will likely end
around 08Z tomorrow. Expect N/NE winds around 6 to 10 kts with the
potential for MVFR ceilings at JBR by the end of the TAF period.
SGW
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Feb 5, 3:19 PM CST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Memphis TN
319 PM CST Wed Feb 5 2020
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-061200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
319 PM CST Wed Feb 5 2020
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms will be possible through this
evening across north Mississippi. Damaging wind is the primary
severe weather threat, but large hail, and a few tornadoes are
also possible. Localized heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed through this evening across northeast
Mississippi.
In the hours before
Special weather statement, Feb 5, 2:08 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
208 PM CST Wed Feb 5 2020
ARZ027-035-036-048-TNZ088-052100-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-Shelby TN-
208 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CST
FOR...
Southeastern Poinsett County in eastern Arkansas...
Eastern St. Francis County in eastern Arkansas...
Southeastern Cross County in eastern Arkansas...
Northern Crittenden County in eastern Arkansas...
West central Shelby County in western Tennessee...
At 208 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Widener, or near
Madison, moving northeast at 50 mph.
People in southeastern Poinsett...eastern St. Francis...southeastern
Cross...northern Crittenden and west central Shelby Counties should
monitor this storm closely.
LAT...LON 3552 9036 3546 9029 3544 9029 3544 9027
3526 9006 3493 9068 3506 9083
TIME...MOT...LOC 2008Z 227DEG 43KT 3506 9068
KRFSpecial weather statement, Feb 5, 2:43 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
243 PM CST Wed Feb 5 2020
MSZ007-008-010>012-052115-
Tunica MS-Coahoma MS-Panola MS-Tate MS-Quitman MS-
243 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 315 PM CST
FOR...
Southeastern Tunica County in northwestern Mississippi...
East central Coahoma County in northwestern Mississippi...
Panola County in northwestern Mississippi...
Southwestern Tate County in northwestern Mississippi...
Quitman County in northwestern Mississippi...
At 243 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lambert, or 13
miles east of Clarksdale, moving northeast at 65 mph.
People in southeastern Tunica...east central Coahoma...Panola...
southwestern Tate and Quitman Counties should monitor this storm
closely.
LAT...LON 3417 9052 3463 9022 3431 8976 3416 9011
3416 9013 3415 9014 3407 9031 3407 9039
TIME...MOT...LOC 2043Z 221DEG 56KT 3417 9034
KRFSpecial weather statement, Feb 5, 3:30 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Memphis TN
330 PM CST Wed Feb 5 2020
MSZ002>004-014-052200-
Tippah MS-Marshall MS-Union MS-Benton MS-
330 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Southwestern Tippah County in northeastern Mississippi...
Southeastern Marshall County in northwestern Mississippi...
Northwestern Union County in northeastern Mississippi...
Benton County in northeastern Mississippi...
At 330 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bethlehem, or 8
miles southeast of Wall Doxey State Park, moving northeast at 65 mph.
People in southwestern Tippah...southeastern Marshall...northwestern
Union and Benton Counties should monitor this storm closely.
LAT...LON 3473 8876 3451 8928 3451 8929 3452 8929
3451 8930 3453 8933 3452 8934 3452 8936
3453 8941 3459 8946 3498 8906
TIME...MOT...LOC 2130Z 232DEG 55KT 3461 8934
KRFSpecial weather statement, Feb 5, 3:34 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
334 PM CST Wed Feb 5 2020
MSZ002-012-013-052200-
Lafayette MS-Marshall MS-Panola MS-
334 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 400 PM CST
FOR...
Lafayette County in northwestern Mississippi...
South central Marshall County in northwestern Mississippi...
East central Panola County in northwestern Mississippi...
At 334 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Burgess, or 9 miles
southwest of Holly Springs National Forest, moving northeast at 50
mph.
People in Lafayette...south central Marshall and east central Panola
Counties should monitor this storm closely.
LAT...LON 3429 8979 3465 8955 3437 8924 3428 8925
3419 8961 3419 8971
TIME...MOT...LOC 2134Z 226DEG 43KT 3429 8968
KRFSpecial weather statement, Feb 5, 3:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Memphis TN
338 PM CST Wed Feb 5 2020
MSZ002-003-052215-
Marshall MS-Benton MS-
338 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Central Marshall County in northwestern Mississippi...
Northwestern Benton County in northeastern Mississippi...
At 337 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Marianna, or 9
miles west of Wall Doxey State Park, moving northeast at 55 mph.
People in central Marshall and northwestern Benton Counties should
monitor this storm closely.
LAT...LON 3464 8967 3469 8967 3469 8971 3470 8972
3474 8972 3500 8944 3499 8933 3479 8915
3459 8963
TIME...MOT...LOC 2137Z 232DEG 49KT 3468 8964
KRFSpecial weather statement, Feb 5, 3:51 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
351 PM CST Wed Feb 5 2020
MSZ013-021-022-052215-
Lafayette MS-Calhoun MS-Yalobusha MS-
351 PM CST Wed Feb 5 2020
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 415 PM CST
FOR...
Southwestern Lafayette County in northwestern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Yalobusha County in northwestern Mississippi...
At 351 PM CST...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Coffeeville, or 13
miles southeast of George Payne State Park, moving northeast at 55
mph.
People in southwestern Lafayette...northwestern Calhoun and Yalobusha
Counties should monitor this storm closely.
LAT...LON 3387 8977 3390 8977 3390 8992 3403 8993
3417 8977 3417 8972 3421 8972 3434 8957
3405 8923 3386 8963
TIME...MOT...LOC 2151Z 232DEG 49KT 3398 8977
KRFThunderstorm Wind, Union
- When
- February 5, 4:20 PM CST to 4:25 PM CST
- Where
- Union County, 0.75 mi ENE of New Harmony
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 34.404, -88.908
Straight-line winds caused roof damage and downed trees on Highway 178 and County Road 203.
Thunderstorm Wind, Prentiss
- When
- February 5, 5:02 PM CST to 5:07 PM CST
- Where
- Prentiss County, 3.24 mi SSW of Claire
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 34.687, -88.352
Trees down on Highway 365 between Burton and Cairo.
Thunderstorm Wind, Tishomingo
- When
- February 5, 5:05 PM CST to 5:20 PM CST
- Where
- Tishomingo County, 3.92 mi SW of Paden to 1.16 mi SE of Petertown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.629, -88.317
Straight-line winds knocked down a few trees across central parts of Tishomingo County including the town of Tishomingo.
Hail, Tishomingo
- When
- February 5, 5:10 PM CST to 5:15 PM CST
- Where
- Tishomingo County, Tishomingo
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.630, -88.230
Thunderstorm Wind, Tishomingo
- When
- February 5, 5:25 PM CST to 5:40 PM CST
- Where
- Tishomingo County, 5.43 mi WSW of Belmont to 2.69 mi ENE of Tishomingo Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 34.484, -88.313
Straight-line winds knocked down a few trees across southern Tishomingo County including the town of Belmont.
Hail, Tishomingo
- When
- February 5, 5:35 PM CST to 5:40 PM CST
- Where
- Tishomingo County, Belmont
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 34.500, -88.220
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Debris Flows in Kentucky, February 5 to 9, 20201 death · $16 million · 28 events
- Flash Flood and Debris Flow in Tennessee, February 5 to 7, 20201 death · $3.1 million · 21 events
- Tornadoes and Flash Flooding in Mississippi, February 5 to 6, 20204 injured · $6.2 million · EF2 · 34 events
- Tornadoes and Flash Flooding in Alabama, February 5 to 6, 20201 death · 2 injured · EF2 · 23 events
- Tornado and Flash Flooding in Alabama, February 5 to 6, 20201 death · $6,000 · EF1 · 44 events
- Winter Storm and Winter Weather in Texas, February 5 to 6, 20201 death · 4 events
- Flash Flooding and Flooding in Virginia, February 5 to 10, 2020$1.9 million · 35 events
- Flash Flooding and Flooding in North Carolina, February 5 to 8, 2020$1.6 million · 29 events
- Tornadoes and Flash Flooding in Tennessee, February 5, 20201 injured · $256,000 · EF1 · 30 events
- Winter Weather in Arkansas, February 5 to 6, 202050 events
- Heavy Snow and Winter Weather in Missouri, February 5, 20202 injured · 17 events
- Winter Weather in Texas, February 5 to 6, 202018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 877270, 877272, 877284, 877286, 877287, 877289.